Wyoming, 2010

Hail and Damaging Wind in Wyoming, June 22, 2010

June 22, 2010 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm produced hail to golf ball size and strong wind gusts along and just north of Interstate 90 from the Johnson County line to Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced hail to golf ball size and strong wind gusts along and just north of Interstate 90 from the Johnson County line to Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 22, 3:18 PM MST, 57 minutes earlier.

Area forecast discussion, Jun 22, 3:18 PM MST, 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT TUE JUN 22 2010

.DISCUSSION...UPDATED FORECAST TO INCLUDE NEW TORNADO WATCH UNTIL
0500Z TONIGHT. NO OTHER CHANGES MADE.

&&

.PREV DISCUSSION... /ISSUED 106 PM MDT TUE JUN 22 2010/

DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS VIGOROUS TROUGH
MOVING THROUGH THE CENTRAL ROCKIES. EXPECT THIS TROUGH TO CONTINUE
EASTWARD...IMPACTING THE CWA LATE THIS AFTERNOON INTO THIS
EVENING. EXPECT STORM TO INITIATE EARLY THIS AFTERNOON AND
INCREASE IN COVERAGE INTO THE LATE AFTERNOON AND EVENING HOURS.
0 TO 6 KM SHEAR OF AROUND 50 KTS AND CAPE VALUES OF 1500 TO 2500 WILL
FAVOR SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN THREATS THIS
AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS.

LOW LEVEL SHEAR WILL INCREASE LATE THIS AFTERNOON INTO THIS
EVENING...SOUTH OF INTERSTATE 90 AS SURFACE LOW DEVELOPS ACROSS
WESTERN NEBRASKA. FRONTAL BOUNDARY WILL BE LOCATED FROM SOUTHWEST
SOUTH DAKOTA INTO SOUTH CENTRAL SOUTH DAKOTA. ISOLATED TORNADOES
WILL BE POSSIBLE ACROSS SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA
LATE THIS AFTERNOON INTO THIS EVENING.

TROUGH WILL SWING THROUGH THE CWA TONIGHT WITH THUNDERSTORMS
PUSHING EAST OF THE AREA. HIGH PRESSURE WILL BUILD INTO THE AREA
ON WEDNESDAY BRINGING MOSTLY SUNNY SKIES AND WARM TEMPERATURES TO
THE AREA. EXPECT HIGHS TO CLIMB INTO THE 70S TO LOWER 80S. DRY
CONDITIONS WILL CONTINUE INTO THURSDAY MORNING. SUBTLE SHORTWAVE
WILL MOVE ACROSS THE AREA THURSDAY AFTERNOON AHEAD OF NEXT TROUGH
PUSHING INTO THE WESTERN CONUS. THIS WILL BRING THE NEXT CHANCE OF
SHOWERS AND THUNDERSTORM THURSDAY AFTERNOON THROUGH THURSDAY
NIGHT.

EXTENDED...SW FLOW ALOFT EXPECTED ON FRIDAY AHEAD OF UPR TROF THAT
WILL SWING ACRS THE NRN PLAINS LATE SATURDAY OR EARLY SUNDAY. BEST
CHANCE FOR STORMS WILL BE SATURDAY AFTN/EVE ESPECIALLY FOR OUR
NRN/WRN ZONES AS THE TROF PUSHES THRU. UPPER LEVEL RIDGE BUILDING
OVER THE AREA EXPECTED TO LEAD TO DRY WEATHER FOR EARLY NEXT WEEK.
SHOULD BE QUITE WARM INTO THE WEEKEND...WITH WARMEST READINGS IN OUR
ERN/SRN ZONES AS THEY WILL BE CLOSER TO THE THERMAL RIDGE.

&&

AVIATION...VFR CONDITIONS WILL PREVAIL OVERNIGHT WITH NUMEROUS STRONG TO
SVR TSTMS EXPECTED ACRS THE AREA THRU LATE THIS EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 22, 12:49 PM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
149 PM MDT TUE JUN 22 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
149 PM MDT (249 PM CDT) TUE JUN 22 2010

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST WYOMING AND
PORTIONS OF WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH
A SLIGHT RISK ACROSS THE REST OF THE FORECAST AREA. SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS EASTERN WYOMING AND WESTERN
NEBRASKA THIS AFTERNOON...THEN MOVE EAST TO NORTHEAST ACROSS THE
FORECAST AREA LATE TODAY AND TONIGHT. THE MAIN THREATS FROM ANY
SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS...BUT AN
ISOLATED TORNADO IS ALSO POSSIBLE. STORMS WILL GENERALLY EXIT WESTERN
AREAS BY MIDNIGHT AND EASTERN AREAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS NORTHWESTERN INTO WEST
CENTRAL SOUTH DAKOTA ON WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

MORE WIDESPREAD CHANCES FOR THUNDERSTORMS WILL RETURN TO THE AREA
LATE THURSDAY AND PERSIST INTO THE WEEKEND. A FEW STRONG TO SEVERE
STORMS LOOK POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 22, 4:03 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     12 W WRIGHT             43.75N 105.74W
06/22/2010  E60 MPH          CAMPBELL           WY   CO-OP OBSERVER

            ALSO HAD 0.50 INCH HAIL

&&

SMITH
Local storm report, Jun 22, 4:09 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     WRIGHT                  43.75N 105.50W
06/22/2010  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

SMITH

The radar

The Riverton/Lander radar (KRIW), 242 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 22, 4:15 PM MST
Where
Campbell County, 18.07 mi S of Echeta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.170, -105.890

Wind gusts were estimated at 60 mph.

Hail, Campbell

When
June 22, 4:20 PM MST
Where
Campbell County, 15.25 mi S of Echeta
Measured
1.75 in hail
Reported by
Public
Coordinates
44.209, -105.842

Hail, Campbell

When
June 22, 4:55 PM MST
Where
Campbell County, Gillette
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.290, -105.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232006, 232007, 232010.